MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 CONST 60MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. R3 CONST 60MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Catalog Number 71339160
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 01/25/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a reported patient complication that includes reference to the use of a smith+nephew product without evidence of a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that a patient had a previous thr revision surgery been performed on (b)(6) 2024, where an r3 20 degree liner had been revised for a constrained liner.After that surgery the patient experienced a hip dislocation.The patient reported that it had been bending down in the garden and heard/felt a ¿pop¿.X-rays showed the hip had been dislocated.This adverse event was addressed by a revision surgery on (b)(6) 2025, in which the constrained liner, acetabular shell, and femoral head were removed and replaced.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
The devices were not returned for evaluation.However, the photographs were reviewed and revealed that the liner and femoral head are heavily deformed.The clinical/medical investigation concluded that, based on the limited information available, the clinical root cause of the hip dislocation cannot be confirmed.The incident occurred while the patient was bending down in the garden, and he felt and heard a pop, which led to the dislocation.Although trauma or extreme positioning might have contributed to the dislocation, this cannot be definitively determined.The provided x-ray confirmed the dislocation, and photos showed damage to the femoral head and liner, but it is unclear when and how this damage occurred.No further clinical documentation was provided to offer additional insights.For the liner and the femoral head, a review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of the instructions for use documents for total hip systems revealed that dislocation has been identified in warnings and precautions, which may result from improper selection of the neck length and cup, stem positioning, muscle looseness, and/or malpositioning of components.A review of the risk management files revealed these failure modes were previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 CONST 60MM
Common Device Name
PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21379021
Report Number1020279-2025-00276
Device Sequence Number17100335
Product Code KWZ
UDI-Device Identifier00885556021330
UDI-Public885556021330
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K211176
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71339160
Device Lot Number20JM11248
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2025
Supplement Date Received by Manufacturer03/18/2025
Initial Report FDA Received Date02/13/2025
Supplement Report FDA Received Date03/19/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/17/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2.5 DRILL BIT QC 110/85 GOLD: 71176025, 23DNX0001; COCR 12/14 FEM HEAD 28 -3: 71302803, 22DT62499; OXINIUM FEM HD 12/14 28MM +4: 71342804, 22HM20988
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age68 YR
Patient SexMale